(ĐTĐ) – Many Americans may be unaware of the active ingredients and potential side effects of popular over-the-counter pain relievers, according to a new study.
Tylenol contains acetaminophen, Bayer contains aspirin, Advil and Motrin contain ibuprofen, and Aleve contains naproxen sodium. But many people know little about the ingredients in their pain relievers, the study suggests.
This is alarming, says Michael Wolf, PhD, MPH, a study researcher and an associate professor of medicine at Northwestern University’s Feinberg School of Medicine.
Acetaminophen and the Liver
Acetaminophen, the ingredient in Tylenol, is found in more than 600 over-the-counter and prescription medications.
But ignorance about which medications contain acetaminophen may be why acetaminophen overdose has become the leading cause of acute liver failure in the United States, according to the study, which was financed by Tylenol’s manufacturer, McNeil Consumer Healthcare.
People Aren’t Aware of Ingredients in Pain Drugs
The researchers say in the study that of the 45 adults in Atlanta and Chicago who were questioned:
- 31% knew that Tylenol contains acetaminophen.
- 75% knew Bayer contains aspirin.
- 47% knew Motrin contains ibuprofen.
- 19% knew Aleve’s active ingredient is naproxen sodium.
- 19% knew Advil contains ibuprofen.
Because acetaminophen is sold over the counter, many people consider it safe, not realizing that taking too much of the drug can be dangerous and lead to liver damage.
That’s one reason why researchers say a universal icon for acetaminophen should be developed that would appear on all medicine labels containing the ingredient.
“It’s incredibly alarming,” says Wolf, who has worked as a paid consultant for McNeil Consumer Healthcare. “People may unintentionally misuse these medicines to a point where they cause severe liver damage.”
He says it’s easy “to exceed the safe limit if people don’t realize how much acetaminophen they are taking” and because Tylenol and other products with acetaminophen are sold over the counter, no doctors or pharmacies are monitoring how much people are taking.
Jennifer King, MPH, also of the Feinberg School of Medicine and study co-author, says many people do not realize they may be taking acetaminophen simultaneously in multiple medications.
Many People Don’t Read Labels
Only 41% of people surveyed said they read labels to determine the ingredients they contained.
“When you have pain, you aren’t paying attention to what’s in a medicine, you just want relief,” King says. “People think, ‘If I can buy it without a prescription, it can’t be harmful.’”
But they’re wrong, because exceeding the maximum dose of acetaminophen can cause liver damage, she says.
Also, sometimes it’s hard to read labels, because on some drugs, acetaminophen is called APAP.
“It’s confusing, so even if a person is looking for acetaminophen on the label, she wouldn’t know APAP is the same ingredient in her Tylenol,” King says.
Consumers surveyed also said they would like to see more clear warnings about potential liver damage on packages.
The researchers interviewed 45 people in six focus groups in Chicago and Atlanta to evaluate consumer knowledge and attention to product information on labels. They say 44% of the people, all English speakers, had limited literacy, reading at or below the sixth-grade level. The researchers focused on acetaminophen because overdosing on the drug has surpassed viral hepatitis as the leading cause of acute liver failure and contributes to more than 30,000 hospitalizations a year.
One-half to two-thirds of such overdoses are unintentional, which the study authors say is likely caused by “poor understanding of medication labeling or failure to recognize the consequences of exceeding the recommended maximum daily dosage.”
The study is published in the May 2011 issue of the American Journal of Preventive Medicine.
(Lưu ý: Việc đáp ứng với các liệu trình điều trị, máy, thiết bị trợ giúp là khác nhau tùy thuộc cơ địa mỗi người !
Những thông tin y học trên website chỉ mang tính tham khảo, bạn không được tự ý áp dụng nếu chưa được sự chỉ dẫn của thầy thuốc !)